Alert archive / Kentucky / Special Weather Statements in 2017
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at May 20, 2017, 4:00 PM EDT for Boyd County, Kentucky. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2017, 4:00 PM EDT (20:00 UTC)
- Expired
- May 20, 2017, 4:30 PM EDT
- In force
- 30 min
- Issued by
- NWS Charleston, WV
County Boyd County, KY
The radar
The Charleston,WV radar (KRLX), 87 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 4:35 PM EDT | TSTM WND DMG | Ashland, KY | LARGE BRANCHES ON TOP OF CAR IN ASHLAND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.0 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 559 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
829
WWUS81 KRLX 202000
SPSRLX
Special Weather Statement
National Weather Service Charleston WV
400 PM EDT SAT MAY 20 2017
KYZ101>103-OHZ087-WVZ005-202030-
Boyd-Greenup-Carter-Lawrence-Wayne-
400 PM EDT SAT MAY 20 2017
...A STRONG THUNDERSTORM WILL AFFECT BOYD...SOUTHEASTERN GREENUP...
EAST CENTRAL CARTER...SOUTH CENTRAL LAWRENCE AND NORTHWESTERN WAYNE
COUNTIES...
At 359 PM EDT, a strong thunderstorm was located over Cannonsburg,
moving northeast at 15 mph.
Wind gusts up to 50 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Huntington, Ashland, Ironton, Coal Grove, Cannonsburg, Kenova,
Catlettsburg, Ceredo, Princess, Coalton, Naples, Rush, Flatwoods,
South Point, Russell, Burlington, Bellefonte, Westwood, Summit and
Mavity.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Interstate 64 in Kentucky between mile markers 175 and 191.
Interstate 64 in West Virginia between mile markers 1 and 5.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3827 8287 3837 8289 3856 8265 3847 8251
3832 8250
TIME...MOT...LOC 1959Z 242DEG 15KT 3840 8271
$$
17What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at May 20, 3:16 PM EDT, 44 minutes earlier.
Area forecast discussion, May 20, 3:16 PM EDT, 44 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
316 PM EDT Sat May 20 2017
.SYNOPSIS...
A frontal boundary over the area will drift slowly the north
late this afternoon and evening, triggering showers and
thunderstorms. A stronger cold front crosses from the west
Sunday and Sunday night. High pressure moves in for Monday and
Monday night.
&&
.NEAR TERM /THROUGH SUNDAY/...
As of 305 PM Saturday...
Frontal boundary will lift northward this afternoon and evening.
With a moist airmass in place with afternoon heating will fire
convection just about anywhere over the area. With weak flow
aloft these storms will be slow movers. Any one of these storms
could product upwards of an inch or two. With the saturated
ground across the Southern Coalfields, went ahead an issued FFA
for that area.
Cold front to our west will continue to move eastward overnight
and should be on our doorstep by 12z Sunday. Increased pops as
front approaches. Generally went with a blend of guid for temps
through out.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
As of 305 PM Saturday...
Cold front pushes through Sunday night and exits early Monday
morning. Pwats increase with limited sfc CAPE and deep layered
shear. Therefore, expect an environment conducive to flash
flooding and not severe for Sunday. WPC has most of WV under a
Slight risk for excessive rainfall Sunday. A flash flood watch
may be required.
Behind the front, expect a period of cooler and drier air early
Monday into Tuesday.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 305 PM Saturday...
The chances for rain return by midweek with the next frontal
system. Temperatures will return to a more seasonable level
during this period.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
As of 154 PM Saturday...
VFR conditions will prevail through the early afternoon hours.
Heating along with frontal boundary lifting northward through
the region will fire Showers/TSTMs just about any where over the
area this afternoon and into this evening. MVFR/IFR cigs and
vsbys in and near those storms. Quickest development will be
along the WV/VA mountains from EKN-BKW line. SHRA/TSTMs should
die down after sunset. Some fog may develop in those areas where
it rained after midnight. Cold front to our west will continue
to move eastward during the day on Sunday and some convection
with this front could be over the area by midday Sunday.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...
FORECAST CONFIDENCE: Medium
ALTERNATE SCENARIOS: Timing and placement of showers/TSTMs this
afternoon may vary. Also, development and placement of fog may
vary overnight.
EXPERIMENTAL TABLE OF FLIGHT
CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO
AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 15 16 17 18 19 20 21 22 23 00 01 02
EDT 1HRLY 11 12 13 14 15 16 17 18 19 20 21 22
CRW CONSISTENCY H H H H H H H H H H H M
HTS CONSISTENCY H H H H H H H H H H H M
BKW CONSISTENCY H H H H H H H H H H H L
EKN CONSISTENCY H H H H H H H H H H H M
PKB CONSISTENCY L L H H H H H H H H H M
CKB CONSISTENCY H H H H H H H H H H H M
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H H H H H H H H H H H M
HTS CONSISTENCY H H H H H H H H H H H M
BKW CONSISTENCY H H H H H H H H M M M L
EKN CONSISTENCY H H H H H H H H H H M L
PKB CONSISTENCY H H H H H H H H H H H M
CKB CONSISTENCY H H H H H H H H H H H M
AFTER 18Z SUNDAY...
Isolated IFR possible in fog Sunday and Monday nights, and in
showers and thunderstorms Sunday into Monday.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch until 10 PM EDT this evening for WVZ005-013-
024>026-033-034-515-516.
OH...None.
KY...Flash Flood Watch until 10 PM EDT this evening for KYZ105.
VA...Flash Flood Watch until 10 PM EDT this evening for VAZ003-004.
&&
SYNOPSIS...JS/JW
NEAR TERM...JS
SHORT TERM...JS/JW
LONG TERM...JS/JW
AVIATION...JSHazardous weather outlook, May 20, 3:27 PM EDT, 33 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 327 PM EDT Sat May 20 2017 WVZ006>011-014>020-027>032-039-040-517>526-211930- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Putnam-Kanawha-Roane- Wirt-Calhoun-Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison- Taylor-Upshur-Barbour-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 327 PM EDT Sat May 20 2017 This Hazardous Weather Outlook is for portions of central West Virginia, northeast West Virginia, northern West Virginia, southeast West Virginia, southern West Virginia and western West Virginia. .DAY ONE...This Afternoon and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Numerous showers and storms could produce very heavy rainfall on Sunday. The area is under a Slight Risk for Excessive Rainfall. Flash flood watch may be required. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. KYZ101>103-OHZ066-067-075-076-083>087-211930- Greenup-Carter-Boyd-Perry-Morgan-Athens-Washington-Jackson OH-Vinton- Meigs-Gallia-Lawrence OH- 327 PM EDT Sat May 20 2017 This Hazardous Weather Outlook is for portions of northeast Kentucky and southeast Ohio. .DAY ONE...This Afternoon and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A cold front will bring copious rainfall to the area on Sunday. The area is under a marginal risk for excessive rainfall on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. KYZ105-VAZ003-004-WVZ005-013-024>026-033-034-515-516-211930- Lawrence KY-Dickenson-Buchanan-Wayne-Lincoln-Mingo-Logan-Boone- McDowell-Wyoming-Northwest Raleigh-Southeast Raleigh- 327 PM EDT Sat May 20 2017 ...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of northeast Kentucky, southwest Virginia, and portions of southeast West Virginia, southern West Virginia and western West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Numerous showers and storms could produce very heavy rainfall on Sunday. The area is under a Slight Risk for Excessive Rainfall. Flash flood watch may be required. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 20, 2:06 PM EDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Charleston WV
206 PM EDT SAT MAY 20 2017
WVZ523-524-201845-
Southeast Pocahontas-Northwest Pocahontas-
206 PM EDT SAT MAY 20 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN POCAHONTAS
COUNTY...
At 205 PM EDT, a strong thunderstorm was located near Beartown State
Park, or 10 miles north of Renick, moving northeast at 10 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Marlinton, Hillsboro, Buckeye and Cranberry Mountain Nature Center.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3804 8023 3805 8027 3811 8036 3822 8036
3835 8022 3814 8001
TIME...MOT...LOC 1805Z 230DEG 7KT 3813 8030
17Special weather statement, May 20, 3:24 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Charleston WV
324 PM EDT SAT MAY 20 2017
KYZ101>103-202015-
Boyd-Greenup-Carter-
324 PM EDT SAT MAY 20 2017
...A STRONG THUNDERSTORM WILL AFFECT BOYD...SOUTHEASTERN GREENUP AND
SOUTHEASTERN CARTER COUNTIES...
At 324 PM EDT, a strong thunderstorm was located over Grayson, moving
northeast at 10 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Ashland, Grayson, Cannonsburg, Princess, Durbin, Coalton, Denton,
Naples, Rush, Flatwoods, Russell, Bellefonte, Westwood, Lockwood,
Hopewell, Summit, Hitchins and Mavity.
This includes Interstate 64 in Kentucky between mile markers 169 and
191.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3853 8269 3851 8267 3836 8259 3836 8260
3835 8260 3833 8257 3832 8257 3830 8258
3828 8258 3823 8291 3837 8301
TIME...MOT...LOC 1924Z 246DEG 10KT 3832 8289
17Special weather statement, May 20, 3:40 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Charleston WV
340 PM EDT SAT MAY 20 2017
KYZ105-202015-
Lawrence-
340 PM EDT SAT MAY 20 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LAWRENCE COUNTY...
At 339 PM EDT, a strong thunderstorm was located near Charley, or 7
miles southeast of Blaine, moving northeast at 5 mph.
Wind gusts up to 50 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Yatesville Lake State Park, Ulysses, Charley and Gallup.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3818 8268 3795 8251 3796 8253 3795 8258
3793 8258 3792 8260 3789 8260 3788 8262
3789 8267 3791 8272 3797 8283 3798 8287
TIME...MOT...LOC 1939Z 228DEG 6KT 3795 8275
17Special weather statement, May 20, 4:00 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
400 PM EDT SAT MAY 20 2017
KYZ101>103-OHZ087-WVZ005-202030-
Boyd-Greenup-Carter-Lawrence-Wayne-
400 PM EDT SAT MAY 20 2017
...A STRONG THUNDERSTORM WILL AFFECT BOYD...SOUTHEASTERN GREENUP...
EAST CENTRAL CARTER...SOUTH CENTRAL LAWRENCE AND NORTHWESTERN WAYNE
COUNTIES...
At 359 PM EDT, a strong thunderstorm was located over Cannonsburg,
moving northeast at 15 mph.
Wind gusts up to 50 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Huntington, Ashland, Ironton, Coal Grove, Cannonsburg, Kenova,
Catlettsburg, Ceredo, Princess, Coalton, Naples, Rush, Flatwoods,
South Point, Russell, Burlington, Bellefonte, Westwood, Summit and
Mavity.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Interstate 64 in Kentucky between mile markers 175 and 191.
Interstate 64 in West Virginia between mile markers 1 and 5.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3827 8287 3837 8289 3856 8265 3847 8251
3832 8250
TIME...MOT...LOC 1959Z 242DEG 15KT 3840 8271
17The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 8:22 PM EDT | Special Weather Statement | RLX | Cabell, Lincoln, Mason, Putnam, Roane | 53 min |
| May 19, 9:05 PM EDT | Special Weather Statement | RLX | Kanawha | 55 min |
| May 19, 9:29 PM EDT | Special Weather Statement | RLX | Boone, Lincoln | 61 min |
| May 19, 9:53 PM EDT | Special Weather Statement | RLX | Clay, Fayette, Nicholas | 67 min |
| May 19, 11:25 PM EDT | Special Weather Statement | RLX | Mingo | 65 min |
| May 20, 2:06 PM EDT | Special Weather Statement | RLX | Pocahontas | 39 min |
| May 20, 2:56 PM EDT | Flash Flood Watch | RLX | Boone, Lincoln, Logan, McDowell, Mingo, Raleigh and 2 more | 31 hr |
| May 20, 3:19 PM EDT | Flash Flood Warning | RLX | Pocahontas | 3 hr |
| May 20, 3:32 PM EDT | Severe Thunderstorm Warning | RLX | Wayne | 28 min |
| May 20, 5:00 PM EDT | Special Weather Statement | RLX | Cabell | 30 min |
| May 20, 5:11 PM EDT | Special Weather Statement | RLX | McDowell, Wyoming | 34 min |
| May 20, 5:22 PM EDT | Flash Flood Warning | RLX | Cabell | 3 hr |
| May 20, 5:28 PM EDT | Severe Thunderstorm Warning | RLX | McDowell, Mingo, Wyoming | 32 min |
| May 20, 6:39 PM EDT | Special Weather Statement | RLX | Nicholas | 36 min |
| May 20, 6:43 PM EDT | Special Weather Statement | RLX | Boone, Fayette, Nicholas | 32 min |
| May 20, 7:02 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Kanawha | 28 min |
| May 20, 7:14 PM EDT | Special Weather Statement | RLX | Fayette | 31 min |
| May 20, 7:17 PM EDT | Special Weather Statement | RLX | Lincoln | 28 min |
| May 20, 7:23 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Fayette, Kanawha, Lincoln, Logan, Nicholas and 1 more | 52 min |
| May 20, 7:30 PM EDT | Special Weather Statement | RLX | Pocahontas | 45 min |
| May 20, 7:31 PM EDT | Special Weather Statement | RLX | Randolph | 44 min |
| May 20, 7:59 PM EDT | Special Weather Statement | RLX | Braxton | 46 min |
| May 19, 8:17 PM EDT | Special Weather Statement | RLX | Carter | 28 min |
| May 20, 3:24 PM EDT | Special Weather Statement | RLX | Boyd | 51 min |
| May 20, 3:40 PM EDT | Special Weather Statement | RLX | Lawrence | 35 min |
| May 20, 3:46 PM EDT | Severe Thunderstorm Warning | RLX | Lawrence | 14 min |
| May 20, 4:20 PM EDT | Flash Flood Warning | RLX | Boyd, Carter, Greenup | 3 hr |
| May 20, 4:32 PM EDT | Special Weather Statement | RLX | Boyd | 43 min |
| May 20, 12:29 AM EDT | Special Weather Statement | RLX | Buchanan, Dickenson | 31 min |
Nearby
Special Weather Statements in Kentucky, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.